An ellipsoid algorithm for probabilistic robust controller design


Reference:
S. Kanev, B. De Schutter, and M. Verhaegen, "An ellipsoid algorithm for probabilistic robust controller design," Systems & Control Letters, vol. 49, no. 5, pp. 365-375, Aug. 2003.

Abstract:
In this paper a new iterative approach to probabilistic robust controller design is presented, which is applicable to any robust controller/filter design problem that can be represented as an LMI feasibility problem. Recently, a probabilistic Subgradient Iteration algorithm was proposed for solving LMIs. It transforms the initial feasibility problem to an equivalent convex optimization problem, which is subsequently solved by means of an iterative algorithm. While this algorithm always converges to a feasible solution in a finite number of iterations, it requires that the radius of a non-empty ball contained into the solution set is known a-priori. This rather restrictive assumption is released in this paper, while retaining the convergence property. Given an initial ellipsoid that contains the solution set, the approach proposed here iteratively generates a sequence of ellipsoids with decreasing volumes, all containing the solution set. At each iteration a random uncertainty sample is generated with a specified probability density, which parametrizes an LMI. For this LMI the next minimum-volume ellipsoid that contains the solution set is computed. An upper bound on the maximum number of possible correction steps, that can be performed by the algorithm before finding a feasible solution, is derived. A method for finding an initial ellipsoid containing the solution set, which is necessary for initialization of the optimization, is also given. The proposed approach is illustrated on a real-life diesel actuator benchmark model with real parametric uncertainty, for which a H2 robust state-feedback controller is designed.


Downloads:
 * Online version of the paper
 * Corresponding technical report: pdf file (391 KB)
      Note: More information on the pdf file format mentioned above can be found here.


Bibtex entry:

@article{KanDeS:02-017,
        author={S. Kanev and B. {De Schutter} and M. Verhaegen},
        title={An ellipsoid algorithm for probabilistic robust controller design},
        journal={Systems \& Control Letters},
        volume={49},
        number={5},
        pages={365--375},
        month=aug,
        year={2003},
        doi={10.1016/S0167-6911(03)00115-4}
        }



Go to the publications overview page.


This page is maintained by Bart De Schutter. Last update: December 15, 2015.